Alert archive / Tennessee / High Wind Warnings in 2020
High Wind Warning 5, NWS Morristown, TN
NWS Morristown, TN issued this high wind warning at Apr 22, 2020, 3:16 PM EDT for 8 counties in Tennessee. It took effect at Apr 23, 2020, 8:00 AM EDT. It was in force for 12 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 22, 2020, 3:16 PM EDT (19:16 UTC)
- In effect from
- Apr 23, 2020, 8:00 AM EDT
- Expired
- Apr 23, 2020, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN
The radar
The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 9:00 AM EDT | NON-TSTM WND GST 68 | Camp Creek, TN | |
| Apr 23, 10:00 AM EDT | NON-TSTM WND GST 93 | Cove Mountain, TN | |
| Apr 23, 12:00 PM EDT | NON-TSTM WND DMG | Gatlinburg, TN | NUMEROUS TREES DOWN IN THE GATLINBURG AREA, SOME BLOCKING ROADS INCLUDING THE BY-PASS. TREES HAVE FALLEN ON STRUCTURES NEAR PITTMAN CENTER. TIME IS ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2779 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
742 WWUS74 KMRX 221916 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 316 PM EDT Wed Apr 22 2020 TNZ018-041-043-045-047-072-074-087-230315- /O.NEW.KMRX.HW.W.0005.200423T1200Z-200424T0000Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 316 PM EDT Wed Apr 22 2020 ...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 8 PM EDT THURSDAY... * WHAT...South winds 25 to 40 mph with gusts up to 60 mph expected. * WHERE...Portions of east Tennessee. * WHEN...From 8 AM to 8 PM EDT Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
4 follow-up statements
930 WWUS74 KMRX 230118 AAA NPWMRX URGENT - WEATHER MESSAGE...UPDATED National Weather Service Morristown TN 918 PM EDT Wed Apr 22 2020 TNZ018-041-043-045-047-072-074-087-231000- /O.CON.KMRX.HW.W.0005.200423T1200Z-200424T0000Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 918 PM EDT Wed Apr 22 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM TO 8 PM EDT THURSDAY... * WHAT...South winds 25 to 40 mph with gusts up to 60 mph expected. * WHERE...Portions of east Tennessee. * WHEN...From 8 AM to 8 PM EDT Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
827 WWUS74 KMRX 230707 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 307 AM EDT Thu Apr 23 2020 TNZ018-041-043-045-047-072-074-087-231800- /O.CON.KMRX.HW.W.0005.200423T1200Z-200424T0000Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 307 AM EDT Thu Apr 23 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS EVENING... * WHAT...South winds 25 to 40 mph with gusts up to 60 mph expected. * WHERE...Portions of east Tennessee. * WHEN...From 8 AM to 8 PM EDT Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
402 WWUS74 KMRX 231641 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 1241 PM EDT Thu Apr 23 2020 TNZ018-041-043-045-047-072-074-087-240000- /O.CON.KMRX.HW.W.0005.000000T0000Z-200424T0000Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 1241 PM EDT Thu Apr 23 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...South winds 25 to 40 mph with gusts over 70 mph expected. * WHERE...Portions of east Tennessee. * WHEN...From 8 AM to 8 PM EDT Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
079 WWUS74 KMRX 232354 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 754 PM EDT Thu Apr 23 2020 TNZ018-041-043-045-047-072-074-087-240600- /O.EXP.KMRX.HW.W.0005.000000T0000Z-200424T0000Z/ /O.NEW.KMRX.WI.Y.0014.200424T0000Z-200424T0600Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 754 PM EDT Thu Apr 23 2020 ...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT FRIDAY... ...HIGH WIND WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING... * WHAT...South winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Portions of east Tennessee. * WHEN...Until 2 AM EDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during these strong winds, and avoid windows. Use caution if you must drive. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this high wind warning went out at Apr 22, 1:13 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Apr 22, 1:13 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 113 PM EDT Wed Apr 22 2020 .UPDATE... FOR 18Z AVIATION. && .DISCUSSION... Made some minor updates to hourly dewpoints to better align with the latest observational trends. Also increased cloud cover a bit to follow a HREF/NBM blend. Water vapor imagery this morning shows increased moisture moving in from the west ahead of a deepening disturbance. Otherwise, a weak low to mid level front will lift northeast into the area late this afternoon which could bring isolated showers to mainly the Plateau. As a result, kept the slight chance wording in the forecast. Updated ZFP has been sent. AD && .AVIATION... 18Z TAF DISCUSSION. Mid and upper level clouds will increase this afternoon as moisture continues to advect northeast. VFR conditions are expected over the next 12-15 hours ahead of a developing storm system. Showers will increase overnight tonight from south to north along a lifting front. Some embedded thunderstorms are also possible mainly near CHA where a PROB30 was included to highlight this potential. Confidence is too low further north to mention. Prevailing SHRA and MVFR CIGS and VIS are expected in the morning hours of Thursday mainly after 09-12Z. This activity will push out of the area by mid to late morning with increasing CIGS back to VFR at TYS and TRI. CHA may hold on to MVFR or lower CIGS through the morning. Winds will increase on Thursday with gusts above 20 knots at times at CHA and TYS. AD && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 54 71 55 75 55 / 80 80 50 0 40 Knoxville McGhee Tyson Airport, TN 53 71 56 71 53 / 90 90 80 10 30 Oak Ridge, TN 52 70 55 72 52 / 90 80 70 10 40 Tri Cities Airport, TN 49 68 53 67 48 / 80 90 80 30 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Apr 22, 3:03 AM EDT, 12 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 303 AM EDT Wed Apr 22 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-230715- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 303 AM EDT Wed Apr 22 2020 /203 AM CDT Wed Apr 22 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Cold temperatures tonight coupled with clear skies and light winds will lead to frost early this morning across southwest Virginia, northern and northeast Tennessee, the Tennessee mountains, and southwest North Carolina. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday will be breezy with gusts of over 40 mph possible in the higher elevations of east Tennessee and southwest Virginia. Showers and thunderstorms are also expected on Thursday with a few strong to severe storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
Nearby
High Wind Warnings in Tennessee, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.